Colorado, 2013Lightning Strike in Colorado, July 20, 2013
July 20, 2013 · NWS GJT · 1 event in 1 county or zone
Widely scattered thunderstorms moved across Montezuma County during the afternoon of July 20th and sparked short-lived wildfires in Mesa Verde National Park and other locations.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widely scattered thunderstorms moved across Montezuma County during the afternoon of July 20th and sparked short-lived wildfires in Mesa Verde National Park and other locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 20, 10:03 AM MST, 3 hours 27 minutes earlier.
Area forecast discussion, Jul 20, 10:03 AM MST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1103 AM MDT SAT JUL 20 2013
.SHORT TERM...(TODAY THROUGH SUNDAY NIGHT)
ISSUED AT 432 AM MDT SAT JUL 20 2013
AN UPPER HIGH WILL PREVAIL OVER THE REGION THROUGH THE PERIOD
WITH THE HIGH CENTER TO THE WEST AND RELATIVELY LIGHT N TO NW
FLOW ALOFT OVER OUR CWA. A DRIER AIRMASS SHOULD LIMIT THUNDERSTORM
ACTIVITY TODAY TO MAINLY THE SOUTHERN MOUNTAINS...AND THEN EVEN
FEWER THUNDERSTORMS ON SUNDAY. WITH LOWER PRECIPITABLE WATER...ANY
THUNDERSTORMS WHICH DEVELOP WILL HAVE SIGNIFICANTLY LESS RAINFALL
AND WILL BE MORE LIKELY TO PRODUCE STRONG OUTFLOW WINDS THAN HAS
BEEN THE CASE THROUGH MOST OF THIS PAST WEEK. THIS DRIER PATTERN
WITH FEWER CLOUDS WILL ALLOW MAX TEMPERATURES TO BE ON A WARMING
TREND THROUGH THE WEEKEND.
.LONG TERM...(MONDAY THROUGH FRIDAY)
ISSUED AT 432 AM MDT SAT JUL 20 2013
MONDAY SHOULD BE EVEN DRIER THAN SUNDAY...WITH PRECIPITABLE WATER
VALUES EXPECTED TO DROP DOWN TO LESS THAN HALF AN INCH ACROSS MOST
OF OUR CWA. ANY THUNDERSTORMS WHICH DEVELOP ON MONDAY WILL BE
CONFINED TO THE MOUNTAINS MAINLY IN SW COLORADO...AND THEY SHOULD BE
HIGH BASED WITH MINIMAL RAINFALL. MAX TEMPERATURES ON MONDAY SHOULD
BE EVEN SLIGHTLY WARMER THAN SUNDAY.
DRY CONDITIONS HOLD THROUGH TUESDAY NIGHT ACCORDING TO MODELS.
PATTERN SHIFT INDICATED FOR WEDNESDAY AS LANDFALLING LOW OVER THE
EASTERN PACIFIC FORCES THE HIGH TO THE EAST. GFS HAS FALLEN INTO
LINE WITH THE ECMWF WHICH HAD PROGGED THE NEXT MONSOONAL SURGE TO
BEGIN WEDNESDAY. BOTH MODELS CARRIED THE PACIFIC TROUGH INLAND AND
WEAKEN IT AS IT ENCOUNTERS THE RIDGE ON THURSDAY. QPF FIELDS
SUGGEST ENOUGH ENERGY FOR INCREASED THUNDERSTORM CHANCES SO NUDGED
POPS UPWARD. LIGHT ZONAL FLOW SETS UP IN THE WAKE OF THE TROUGH
BRINGING SOME DRYING. HOWEVER RESIDUAL MOISTURE SUFFICIENT FOR
ANOTHER ROUND OF SCATTERED DIURNAL SHOWERS AND THUNDERSTORMS
FRIDAY AFTERNOON AND EVENING. TEMPERATURES WILL CONTINUE TO RUN
ABOVE NORMAL TUESDAY AHEAD OF A COOLING TREND DURING THE REMAINDER
OF THE WEEK.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1101 AM MDT SAT JUL 20 2013
AFTER ABOUT 20Z EXPECT SCATTERED SHOWERS AND THUNDERSTORMS WTO DEVELOP
OVER THE MOUNTAINS SOUTH OF THE I-70 CORRIDOR WITH ISOLATED STORMS
OVER THE HIGHER TERRAIN TO THE NORTH. STORMS WILL BE MOST NUMEROUS
OVER THE SOUTHWESTERN SAN JUAN MOUNTAINS RESULTING IN FREQUENT
MOUNTAIN OBSCURATIONS IN MODERATE TO HEAVY RAIN. KCEZ...KDRO...
AND KPSO FACE A 35 TO 50 PERCENT CHANCE OF EXPERIENCING BRIEF MVFR
VSBY IN HEAVY RAIN AFTER 20Z WHILE OTHER AIRPORTS ACROSS THE
REGION ARE UNLIKELY TO BE DIRECTLY IMPACTED BY STORMS.
NIGHTTIME COOLING COMBINED WITH A DRIER NORTHERLY FLOW WILL BRING
AN END TO SHOWERS AND EMBEDDED THUNDERSTORMS WITH SUBSEQUENT
CLEARING RESULTING IN REGION WIDE VFR CONDITIONS THROUGH 12Z
SUNDAY MORNING. SIMILAR CONVECTIVE DEVELOPMENT IS EXPECTED SUNDAY
AFTERNOON.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
SHORT TERM...JRP
LONG TERM...NL/JRP
AVIATION...CC
Hazardous weather outlook, Jul 20, 4:45 AM MST, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT SAT JUL 20 2013
COZ001>014-017>023-UTZ022>025-027>029-211145-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
545 AM MDT SAT JUL 20 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS OVER THE
MOUNTAINS AND HIGHER ELEVATIONS SOUTH OF THE I-70 CORRIDOR THIS
AFTERNOON AND EVENING. THUNDERSTORMS WILL BE MORE ISOLATED OVER
THE HIGHER TERRAIN TO THE NORTH. THESE STORMS WILL BE CAPABLE OF
GENERATING BRIEF HEAVY RAINFALL OVER THE SAN JUAN MOUNTAINS AND
LOWER ELEVATIONS TO THE SOUTH BRINGING THE THREAT OF LOCALIZED
FLOODING. IN ADDITION...TODAY/S STORMS WILL PRODUCE SMALL HAIL
...GUSTY OUTFLOW WINDS TO 35 MPH...AND DANGEROUS LIGHTNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DECREASE SUNDAY INTO TUESDAY AS DRIER AIR FILTERS ACROSS THE AREA
FROM THE NORTH. MONSOON MOISTURE RETURNS TO THE SOUTH WEDNESDAY
BRINGING AN UPTICK IN AFTERNOON AND EVENING THUNDERSTORM ACTIVITY
TO HIGH COUNTRY...MAINLY SOUTH OF THE I-70 CORRIDOR. THUNDERSTORM
ACTIVITY IS EXPECTED TO INCREASE THURSDAY AND FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
NL
Lightning, Montezuma
- When
- July 20, 1:30 PM MST to 2:00 PM MST
- Where
- Montezuma County, 3.5 mi N of Mesa Verde Natl Park
- Property damage
- $2,000
- Reported by
- COOP Observer
- Coordinates
- 37.200, -108.490
A lightning strike in Mesa Verde National Park caused a wildfire that was quickly contained. Other fires were also started by lightning in Montezuma County, including a wildfire on Sleeping Ute Mountain.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Florida, July 20, 20132 deaths · 2 events
- Rip Current in Florida, July 20, 20131 death · 1 injured · 1 event
- Tornado and Flash Flood in Ohio, July 20, 2013$7.4 million · EF1 · 3 events
- Flood and Heat in Rhode Island, July 20, 20131 death · $5,000 · 3 events
- Hail in South Dakota, July 20, 2013$15 million · 2.5 in hail · 10 events
- Flash Flooding and Debris Flow in California, July 20 to 22, 2013$291,000 · 0.5 in hail · 13 events
- Tornado and Flash Flood in Missouri, July 20 to 23, 2013$145,000 · EF0 · 26 events
- Hail and Damaging Wind in South Dakota, July 20, 2013$320,000 · 2 in hail · 6 events
- Flash Flooding and Damaging Winds in California, July 20 to 22, 2013$157,000 · 52 kt wind · 14 events
- Flash Flooding and Flooding in Ohio, July 20, 2013$44,000 · 56 kt wind · 17 events
- Damaging Winds and Lightning Strikes in Massachusetts, July 20, 2013$47,000 · 50 kt wind · 8 events
- Flash Flooding and Flood in Indiana, July 20, 2013$40,000 · 56 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511891.